A white woman aged 53 years has had several episodes of syncope that start with nausea, abdominal cramping, and, often, an urge to defecate. She then develops a flushing sensation of the head, face, and neck and complains of a bloating sensation in the left upper quadrant. After several minutes, her BP drops (70/35 mm Hg), and if she sits up, she faints. Occasionally, there is chest pain. As the symptoms begin to resolve, she develops rigors for one to two hours, after which she feels normal but weak. The patient smokes half a pack of cigarettes daily; she does not drink alcohol. Her medical history includes total abdominal hysterectomy, bladder suspension, and irritable bowel syndrome. Current medications are metoprolol (Toprol XL) 25 mg daily and estradiol, with occasional use of metoclopramide (Reglan) and dicyclomine (Bentyl). Tegaserod (Zelnorm) brings some improvement. A recent cardiac workup was negative. ECG revealed sinus tachycardia. Bowel sounds are audible; the left upper quadrant is soft with mild tenderness. There is no rebound or guarding. The rest of her examination and laboratory studies are unremarkable. Family history is noncontributory.—ALBERT J. TURK Jr, MD, Bowie, Tex.


Continue Reading

Many of this patient’s symptoms sound like carcinoid syndrome. Have you considered testing urinary 5-hydroxyindoleacetic acid to look for serotonin-secreting carcinoid tumor? Aside from the vasodilatory effects of serotonin, carcinoid patients can also have cardiac valvular involvement that could contribute to syncope. Another major consideration in the differential diagnosis of this patient is systemic mastocytosis, although mastocytosis patients tend to flush and become hypotensive at unpredictable times rather than with position/abdominal stimulation. A serum trypsin level is a good screening test for mastocytosis.—Karen E. Brown, MD (148-14)